More medicines to combat side effects of psychiatric medicines – isn’t that unfair?

This seems like the ultimate injustice, if I go by people’s blogposts.

Actually, there are very few situations where this needs to be done. It usually happens with antipsychotics, the strong medicines used to treat severe conditions like schizophrenia.

We can’t inject medicines directly into thousands of those tiny synapses (the little spaces where two nerve cells in the brain meet and communicate through chemicals) that are defective in schizophrenia. Orally administered medicines go all over the body and affect other systems.

Even then, it is possible to switch to a medicine that does not cause the particular side effect that the patient finds distressing. For example, one antipsychotic causes restlessness and a need to keep moving. Changing to another equally effective antipsychotic gets rid of this side effect. Since every patient does not get every side effect listed in the books, we can be optimistic about finding a fit, a medicine to match the patient’s needs.

Agreed, we are sometimes in a situation where we have to prescribe more medicines to control side effects of medicines used for treatment. Research is underway to find better molecules that will be as free of side effects as possible. Until then we have to titrate doses of medicines to minimize side effects, without compromising on effectiveness.

I can say with certainty that the medicines being prescribed today are far superior to those that were available 25 years ago, mainly in terms of side effects. And a preview of those in the pipeline tells me better medicines are on their way.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s